BP question

  1. 0
    I am doing a pt teaching for a 90yo woman. She started with hypotension:127/57 laying, 94/56 sitting and 88/58 standing. The MD stopped all her BP meds and she went to the other extreme:212/75, 213/104, and 216/81. What is this? My instructor said that it was not orthostatic because her diastolic was fluctuating, not her systolic. She says this has never happened before. I need to do research on her, but not sure what to look up. Any help would be greatly appreciated.
  2. 8 Comments so far...

  3. 0
    Systolic blood pressure refers to the pressure of blood in the artery when the heart contracts. It is the top (and higher) number in a blood pressure reading.

    Diastolic blood pressure refers to the pressure of blood in the artery when the heart relaxes between beats. It is the bottom (and lower) number in a blood pressure reading.

    For example, if a person's systolic pressure is 120 mm Hg of mercury and the diastolic pressure is 80 mm Hg, blood pressure is recorded as 120/80.
  4. 0
    I need to do research on her, but not sure what to look up. Any help would be greatly appreciated.

    Could she be rebounding?
  5. 0
    While the numbers aren't good the pulse pressure has really increased in your last set of numbers...I believe this is what would be concerning me more than just the numbers themselves...the pulse pressure is to large!!!
  6. 0
    they took her off all her meds?!?!?!?
    old people have NO RESERVE...
    they are unable to compensate like you or I for changes in position. and they ARE ALWAYS dehydrated....it isn't a question of eating/drinking (although it can be) but physiologically our total body water decreases with age along with lean muscle mass. more than likely she just needs to take more time when changing positions and perhaps a decrease in medication - but withdrawing them from all BP meds is very dangerous.
  7. 0
    Quote from rebelmama7
    I am doing a pt teaching for a 90yo woman. She started with hypotension:127/57 laying, 94/56 sitting and 88/58 standing. The MD stopped all her BP meds and she went to the other extreme:212/75, 213/104, and 216/81. What is this? My instructor said that it was not orthostatic because her diastolic was fluctuating, not her systolic. She says this has never happened before. I need to do research on her, but not sure what to look up. Any help would be greatly appreciated.

    Hmmm, I would look into widening pulse pressure. This usually happens during increasing intracranial pressure but sometimes it happens in geriatric patients with chronic hypertensive situations, and its usually a precursor for a major cardiopulmonary crisis.

    What else is going on with this patient? We need more information about her history, her labs, F&E status, height/weight, any other health problems... Which BP meds was she on, and why?
    Last edit by Tony35NYC on Apr 8, '05
  8. 0
    Thanks for the input on pulse pressure, I had noticed it but had not put as much emphasis on it as the extremes she was having. She was my pt for this week, and the primary had not had time to get a good look at her MAR before handing it to me and FREAKED when I asked why a pt with HTN was getting no BP meds. (I thought there was a reason). She called MD, apparently they took here off due to hypotension. She had been given a one time dose of clonidine twice (two days apart). When her BP stayed down, the MD gave a PRN order for clonidine 0.1 mg if her SBP is low. She had been taking Hyzaar 100/25mg daily, Hydrazaline 50mg q6h, and Toprol XL 100mg daily. Hx:HTN, rt carotid endarterectomy (had lt carotid done last week also), CVA, TIA. She was in because she had several "black-out" spells where she did not lose consciousness. In one spell she lost vision in one eye and started to fall to one side. Cardiac markers negative for TIA, abnormal labs: sed rate 34, BUN 45, Creat. 2.2, B/C ratio 20.5, PTT 0.9, Ca 8.2, protein 6, albumin 2.7. She stated 258#, used to be 5'8, now probably 5'3 (she was not weighed in hosp.) She does not want to eat but is not dehydrated-good turgor, mucus membranes ok, taking fluids well. Don't know if I left something out or if this is too much info, but I am really confused here. She states that her doctors don't know why she fluctuates this much, has been doing this for years, just not this bad. My instructor doesn't know why her diastolic was fluctuating either. Guessing reaction to going off her meds, but why the extremes and diastolic changes?
    Thanks for the input!
  9. 0
    Quote from rebelmama7
    Thanks for the input on pulse pressure, I had noticed it but had not put as much emphasis on it as the extremes she was having. She was my pt for this week, and the primary had not had time to get a good look at her MAR before handing it to me and FREAKED when I asked why a pt with HTN was getting no BP meds. (I thought there was a reason). She called MD, apparently they took here off due to hypotension. She had been given a one time dose of clonidine twice (two days apart). When her BP stayed down, the MD gave a PRN order for clonidine 0.1 mg if her SBP is low. She had been taking Hyzaar 100/25mg daily, Hydrazaline 50mg q6h, and Toprol XL 100mg daily. Hx:HTN, rt carotid endarterectomy (had lt carotid done last week also), CVA, TIA. She was in because she had several "black-out" spells where she did not lose consciousness. In one spell she lost vision in one eye and started to fall to one side. Cardiac markers negative for TIA, abnormal labs: sed rate 34, BUN 45, Creat. 2.2, B/C ratio 20.5, PTT 0.9, Ca 8.2, protein 6, albumin 2.7. She stated 258#, used to be 5'8, now probably 5'3 (she was not weighed in hosp.) She does not want to eat but is not dehydrated-good turgor, mucus membranes ok, taking fluids well. Don't know if I left something out or if this is too much info, but I am really confused here. She states that her doctors don't know why she fluctuates this much, has been doing this for years, just not this bad. My instructor doesn't know why her diastolic was fluctuating either. Guessing reaction to going off her meds, but why the extremes and diastolic changes?
    Thanks for the input!
    I just saw your post, and I have to agree with Angie O plasty. It is most likely rebound pehnomenon. ( Withdrawl phenomenon ) The widening pulse pressure is suspicious but probably wouldnt be a problem here if it weren't for the abrupt stop of her antihypertensives. Did he stop them because of her heart rate? or just because of the orthostatic hypo? Let us know what happens with this one.
  10. 0
    Some of her labs are a bit off and she seems to have all the classic s/s of Isolated Systolic Hypertension. This is caused by loss of the elastic tension in the arteries due to the buildup of plaque in them. You mentioned that she has a hx of HTN, TIA, and CVA, and also that she just had a CE last week so I would say ISH is a reasonable guess.
    Last edit by Tony35NYC on Apr 8, '05


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top